Alert archive / Montana / Flash Flood Watches in 2013
Flash Flood Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Sep 2, 2013, 2:34 PM MDT for Missoula County, Silver Bow County, Montana; Idaho County, Lemhi County, Idaho. It took effect at Sep 3, 2013, 6:00 AM MDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2013, 2:34 PM MDT (20:34 UTC)
- In effect from
- Sep 3, 2013, 6:00 AM MDT
- Expired
- Sep 3, 2013, 9:00 PM MDT
- In force
- 15 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Idaho County, ID, Lemhi County, ID, Missoula County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 123 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.6 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2464 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
939 WGUS65 KMSO 022034 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 234 PM MDT MON SEP 2 2013 MTC063-031200- /O.NEW.KMSO.FF.A.0002.130903T1200Z-130904T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA- 234 PM MDT MON SEP 2 2013 ...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR THE LOLO CREEK COMPLEX IN MISSOULA COUNTY OF WESTERN MONTANA * FROM TUESDAY MORNING THROUGH TUESDAY EVENING * PERIODS OF HEAVY RAIN FROM TUESDAY MORNING THROUGH THURSDAY EVENING MAY PRODUCE FLOODING AND DEBRIS FLOWS WITHIN THE RECENT LOLO CREEK COMPLEX BURN AREA. * FIRE CREWS AND PUBLIC LIVING WITHIN OR NEAR THE LOLO CREEK COMPLEX BURN AREA SHOULD SEEK HIGHER GROUND AWAY FROM NARROW CANYONS...RECENTLY BURNED SLOPES...AND LOW LYING AREAS SOON AFTER RAINFALL BEGINS. FLOODING AND DEBRIS FLOWS ARE DANGEROUS AND SHOULD BE AVOIDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
4 follow-up statements
502 WGUS65 KMSO 022044 AAA FFAMSO FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE MISSOULA MT 244 PM MDT MON SEP 2 2013 MTC063-031200- /O.CON.KMSO.FF.A.0002.130903T1200Z-130904T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA- 244 PM MDT MON SEP 2 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * FLASH FLOOD WATCH FOR THE LOLO CREEK COMPLEX IN MISSOULA COUNTY OF WESTERN MONTANA * FROM TUESDAY MORNING THROUGH TUESDAY EVENING * PERIODS OF HEAVY RAIN FROM TUESDAY MORNING THROUGH TUESDAY EVENING MAY PRODUCE FLOODING AND DEBRIS FLOWS WITHIN THE RECENT LOLO CREEK COMPLEX BURN AREA. * FIRE CREWS AND PUBLIC LIVING WITHIN OR NEAR THE LOLO CREEK COMPLEX BURN AREA SHOULD SEEK HIGHER GROUND AWAY FROM NARROW CANYONS...RECENTLY BURNED SLOPES...AND LOW LYING AREAS SOON AFTER RAINFALL BEGINS. FLOODING AND DEBRIS FLOWS ARE DANGEROUS AND SHOULD BE AVOIDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
018 WGUS65 KMSO 030849 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 249 AM MDT TUE SEP 3 2013 MTC063-032100- /O.CON.KMSO.FF.A.0002.130903T1200Z-130904T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA- 249 AM MDT TUE SEP 3 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 AM MDT THIS MORNING THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTY...MISSOULA. * FROM 6 AM MDT THIS MORNING THROUGH THIS EVENING * PERIODS OF HEAVY RAIN TODAY MAY PRODUCE FLOODING AND DEBRIS FLOWS WITHIN THE RECENT LOLO CREEK COMPLEX BURN AREA. * FIRE CREWS AND PUBLIC LIVING WITHIN OR NEAR THE LOLO CREEK COMPLEX BURN AREA SHOULD SEEK HIGHER GROUND AWAY FROM NARROW CANYONS...RECENTLY BURNED SLOPES...AND LOW LYING AREAS SOON AFTER RAINFALL BEGINS. FLOODING AND DEBRIS FLOWS ARE DANGEROUS AND SHOULD BE AVOIDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
161 WGUS65 KMSO 031537 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 937 AM MDT TUE SEP 3 2013 IDC049-059-MTC093-040300- /O.EXB.KMSO.FF.A.0002.130903T1800Z-130904T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI-SILVER BOW- 937 AM MDT TUE SEP 3 2013 /837 AM PDT TUE SEP 3 2013/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTIES... IN NORTH CENTRAL IDAHO...IDAHO AND LEMHI. IN WEST CENTRAL MONTANA...SILVER BOW. * UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING * PERIODS OF HEAVY RAIN TODAY MAY PRODUCE FLOODING AND DEBRIS FLOWS IN FLASH FLOOD PRONE AREAS. OF PARTICULAR CONCERN ARE BURN SCARS SUCH AS THE MUSTANG FIRE IN NORTHERN LEMHI COUNTY. OTHER NOTABLE AREAS OF CONCERN INCLUDE ALONG HIGHWAY 95 BETWEEN RIGGINS AND SLATE CREEK, HIGHWAY 93 BOTH NORTH AND SOUTH OF SALMON, AND THE CITY OF BUTTE NORTH OF THE INTERSTATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MTC063-040300- /O.CON.KMSO.FF.A.0002.000000T0000Z-130904T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA- 937 AM MDT TUE SEP 3 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTY...MISSOULA. * UNTIL 9 PM MDT THIS EVENING * PERIODS OF HEAVY RAIN TODAY MAY PRODUCE FLOODING AND DEBRIS FLOWS WITHIN THE RECENT LOLO CREEK COMPLEX BURN AREA. * FIRE CREWS AND PUBLIC LIVING WITHIN OR NEAR THE LOLO CREEK COMPLEX BURN AREA SHOULD SEEK HIGHER GROUND AWAY FROM NARROW CANYONS...RECENTLY BURNED SLOPES...AND LOW LYING AREAS SOON AFTER RAINFALL BEGINS. FLOODING AND DEBRIS FLOWS ARE DANGEROUS AND SHOULD BE AVOIDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
013 WGUS65 KMSO 040250 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 850 PM MDT TUE SEP 3 2013 MTC063-040400- /O.EXP.KMSO.FF.A.0002.000000T0000Z-130904T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA- 850 PM MDT TUE SEP 3 2013 ...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM MDT THIS EVENING... THE FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA WILL EXPIRE AT 9 PM MDT THIS EVENING. ADDITIONAL RAINFALL IS POSSIBLE OVERNIGHT. HOWEVER ONLY VERY LOCALIZED AREAS OF HEAVY RAIN ARE EXPECTED AND FLASH FLOODING IS UNLIKELY. $$ IDC049-059-MTC093-040400- /O.EXP.KMSO.FF.A.0002.000000T0000Z-130904T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI-SILVER BOW- 850 PM MDT TUE SEP 3 2013 /750 PM PDT TUE SEP 3 2013/ ...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM MDT /8 PM PDT/ THIS EVENING... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA WILL EXPIRE AT 9 PM MDT /8 PM PDT/ THIS EVENING. ADDITIONAL RAINFALL IS POSSIBLE OVERNIGHT. HOWEVER ONLY VERY LOCALIZED AREAS OF HEAVY RAIN ARE EXPECTED AND FLASH FLOODING IS UNLIKELY. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Sep 2, 4:05 AM MDT, 10 hours 29 minutes earlier.
Area forecast discussion, Sep 2, 4:05 AM MDT, 10 hours 29 minutes before
Area Forecast Discussion National Weather Service Missoula MT 405 AM MDT Mon Sep 2 2013 .DISCUSSION... Today through Wednesday...A southerly flow aloft will be tapping into sub-tropical moisture as far south as Baja and transporting it northward into Idaho and western Montana during the next several days. Northern Idaho and the northwest corner of Montana will begin to see showers and isolated thunderstorms today. However, the lower atmosphere remains quite dry across western Montana and will need additional time to moisten before seeing beneficial moisture from convective storms. Deeper atmospheric moisture is expected to arrive later tonight and Tuesday. Some showers and thunderstorms may very well be brief, but will have heavy rainfall associated with them. This could be both good and bad news for area wildfires. The Good...Increased moisture in the form of higher humidities and rainfall will slow fire activity. The Bad...Heavy rainfall could also cause sudden debris flows in the areas of recent burn scars. Forecast models are looking increasingly consistent now with regards to handling next weekend's low pressure system. Timing has come in line to show the system entering the Northern Rockies Friday, spreading precipitation across the region throughout the day, and again on Saturday and potentially Sunday as well. A lot still needs to be determined with this system, i.e. - where the best focus of rainfall will be, and how long it will persist. But one thing is more and more certain: it looks like next weekend will be a much cooler, much wetter weekend. && .AVIATION...Clouds are already increasing across north-central Idaho and western Montana this morning as a southerly flow aloft transports sub-tropical moisture northward. Deeper moisture will be impacting the Idaho Panhandle today, lowering ceilings and occasionally obscuring higher terrain in precipitation. The lower atmosphere across much of western Montana remains quite dry and ceiling will remain above the terrain today. As the lower atmosphere moisten up across western Montana, clouds and precipitation will begin to obscure higher terrain tonight. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
Nearby
Flash Flood Watches in Montana, 2013Flash Flood Watches in Idaho, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.